Persistent post-sclerotherapy pigmentation due to minocycline. Three cases and a review of post-sclerotherapy pigmentation
Article first published online: 15 SEP 2008
Journal of Cosmetic Dermatology
Volume 1, Issue 4, pages 173–182, December 2002
How to Cite
Green, D. (2002), Persistent post-sclerotherapy pigmentation due to minocycline. Three cases and a review of post-sclerotherapy pigmentation. Journal of Cosmetic Dermatology, 1: 173–182. doi: 10.1111/j.1473-2165.2002.00048.x
- Issue published online: 15 SEP 2008
- Article first published online: 15 SEP 2008
- Accepted for publication 26 September 2002
Summary Background Post-sclerotherapy pigmentation, usually overlying the treated veins and independent of any drug ingestion, is common. This pigmentation is brown and represents haemosiderin and sometimes melanin as well. It usually slowly fades over a period of months, only uncommonly persisting for years.
Cutaneous pigmentation due to minocycline ingestion is a known but rare adverse effect. It usually appears as a round or irregular shaped patch that is dark blue to black, representing minocycline moieties and iron complexes. Its persistence for years is common.
Clinically and histopathologically, these two causes of pigmentation are quite distinct. In the absence of ulceration, minocycline pigmentation koebnerised by sclerotherapy has not previously been reported.
Aims To determine the nature of the pigmentation appearing in three patients who had been taking minocycline at the time, or shortly after, they had received sclerotherapy. Clinically, although this pigmentation had the usual distribution observed after sclerotherapy, it was persistent and appeared dark blue to black.
Results The persistent post-sclerotherapy linear pigmentation observed in all three patients had the characteistics of minocycline pigmentation.
Conclusions This is the first report of such minocycline-aggravated post-sclerotherapy pigmentation. Persistent post-sclerotherapy pigmentation caused by minocycline is a risk associated with ingestion of this drug. Patients need to be warned of this risk because, unlike post-sclerotherapy pigmentation that develops in the absence of drug ingestion, minocycline-aggravated post-sclerotherapy pigmentation may persist for years.